I am schizophrenic and have been taking zyprexa for 13 years. I am sane but I feel slugged out and often like my nerves are underwater. I have numbness in my hands. I get even worse where I walk around like a zombie but these episodes usually pass. My nerves often feel raw. I have all sorts of sensations in my nerves. My doctor says I have "somatic schizophrenia". I was on haldol before and it didn't seem to be this bad. Can haldol be better?
Although each person responds differently to each medication in general the side effect profile of the atypical antipsychotics (Risperdal to Abilify, the newest options being Fanapt and Saphris) than the typical antipsychotics (Thorazine to Haldol) is far more tolerable. As well the atypicals have half the potential of causing permanent movement disorders and less of a potential of temporary movement disorders. For some people Zyprexa can have a heavy side effect profile (such as cognitive blunting and sedation) and it does have the potential to cause more so than other medications (although other people respond well) although this can occur in all currently avvailable antipsychotics but the potential is less in some than in others. There are many options as regards antipsychotics and it would be worthwhile to ask about what is currently available if you cannot tolerate the Zyprexa and your psychiatrist could appropriately adjust or change your medication as needed within their discretion.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.